Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Great Falls, MT

June 10, 2023Broadwater County, Meagher County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 10, 2023, 1:22 PM MDT for Broadwater County, Meagher County, Montana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2023, 1:22 PM MDT (19:22 UTC)
Expired
Jun 10, 2023, 4:15 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Broadwater County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:00 PM MDTFLASH FLOOD16 Ene Townsend, MTBroadwater Co EM reports portions of N Creek Road closed due to high water. Portions of Highway 12 also being impacted from mud and rock slides, possibly as a result of heavy rain at nearby burn scar from summer 2021 fire.
Jun 10, 2:14 PM MDTFLASH FLOOD8 Wnw White Sulphur Spr, MTMeagher Co Sheriff reports that Highway 360 west of White Sulphur Springs was closed due to flooding and water on the road. As of LSR issuance, road has since reopened.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS55 KTFX 101922
FFWTFX
MTC007-059-102215-
/O.NEW.KTFX.FF.W.0009.230610T1922Z-230610T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
122 PM MDT Sat Jun 10 2023

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Northeastern Broadwater County in southwestern Montana...
  Southwestern Meagher County in central Montana...

* Until 415 PM MDT.

* At 115 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Big Belt Mountains and adjacent portions of 
  Meagher County. Rock and mud-slides have been reported in Deep 
  Creek Canyon on Highway 12 and additional Flash flooding is 
  expected to begin shortly.  

  The 2021 Woods Creek Fire burn scar in this area may still be 
sensitive to heavy rain with potential for debris flows, which can 
consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4665 11085 4648 11101 4622 11099 4622 11124
      4643 11131 4673 11154 4683 11130 4674 11118
      4679 11097

$$

BH
1 follow-up statement
401 
WGUS75 KTFX 102208
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
408 PM MDT Sat Jun 10 2023

MTC007-059-102218-
/O.EXP.KTFX.FF.W.0009.000000T0000Z-230610T2215Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Meagher MT-
408 PM MDT Sat Jun 10 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR 
SOUTHWESTERN MEAGHER AND NORTHEASTERN BROADWATER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4665 11085 4648 11101 4622 11099 4622 11124
      4643 11131 4673 11154 4683 11130 4674 11118
      4679 11097

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:15 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 10, 11:15 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 AM MDT Sat Jun 10 2023

...Aviation Section Updated...

.UPDATE...

Patchy/locally dense fog that developed across parts of north-
central and SW MT early this morning is dissipating as expected
with any lingering low clouds and fog patches likely to be gone
by 10 AM. Satellite and radar imagery this morning shows an area
of clouds stretching NW to SE across the area where deep moisture
remains caught within a band of deformation between an upper level
ridge to the north and broad troughing S and W of the area.
Showers continue this morning across central MT within a swath of
unusually high moisture at the surface (Td~60F) and aloft
(PWAT>1.00"). This will translate to the area of greatest
instability and thunderstorm coverage this afternoon as the
atmosphere destabilizes with hi-resolution model ensembles
depicting the greatest concentration of storms from central MT
northwest to areas along the Rocky Mtn Front. Relatively weak
wind shear and only modest lapse rates due to the widespread
cloud- cover will be a limiting factor for stronger storm
development, but slow storm motion and available deep moisture
will again bring the threat of localized heavy rainfall, which
could be problematic in locations where soil moisture is elevated
from recent rainfall. Hoenisch

&&

.SYNOPSIS...

Yet another round of showers and thunderstorms is expected across
the area today, with a few of them producing some locally heavy
rainfall. Daily shower and thunderstorm chances will linger into
at least the middle of next week. Expect high temperatures to
reach into the 70s each of the next few days.

&&

.AVIATION...
1115 AM MDT Sat Jun 10 2023 (10/18Z TAF Period)

Fog across North-Central Montana has cleared, but low level clouds
continue to linger bringing IFR to MVFR conditions for KCTB.
Scattered rain showers and thunderstorms are still on track to move
from southeast to northwest this afternoon and evening across
Montana. Primary concerns are lightning and reduced visibility from
heavy downpours. Mountain obstruction across Central Montana is
expected with these developed showers and thunderstorms through at
least 6z. These showers and thunderstorms should come to end between
3z and 6z, with clearing skies in store for the overnight hours.
Webb

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

Yet another round of showers and thunderstorms is expected across
the area today, mainly along the Rocky Mountain Front and along
the North Slopes of the Little Belt and Snowy Mountains. At this
point, most of the Flash Flood Watches have been dropped, though
the watch remains in effect for Fergus County where any additional
rainfall will worsen ongoing flooding issues. Even though isolated
heavy thunderstorms are possible into next week, it is unlikely
that further extensions of the Flash Flood Watch will be needed as
the threat becomes more isolated.

In terms of river flooding, the larger rivers seem to be handling
most of the precipitation, with some rises. There is a small chance
a larger river could go above flood stage for a short time, and
we will continue to monitor this closely.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Sat Jun 10 2023/

Deep easterly flow will continue today, which will result in yet
another round of showers and thunderstorms across the region
today. In fact, early morning radar imagery shows a few areas of
showers and embedded thunderstorms across the North Central Plains
moving from east to west. Where rain is not falling, patchy ground
fog has developed, which is resulting in a few small areas of
locally dense fog. One such area is here at our office just
outside of Great Falls, where the airport has been occasionally
reporting fog with visibility to one mile or so (though I should
note that at our office on the opposite side of Great Falls have
not seen much in the way of fog, which demonstrates just how
localized this fog is). Any of this fog will quickly dissipate
after sunrise this morning as the strong June sun quickly mixes it
out.

The aforementioned showers and thunderstorms will kick off again
this afternoon as the strong June sun works in tandem with a
shortwave over Washington this afternoon to create both
instability and a trigger mechanism for the storms to form. While
storms should be pulse type storms, a few of them may be able to
produce some locally heavy rainfall. Because of this, and the
already ongoing flooding in Fergus County, I elected to extend the
Flash Flood Watch for all of Fergus County, as it will not take
much rainfall to worsen the ongoing issues.

Looking ahead to Sunday, we will remain in deep easterly flow
aloft, but we will lack any sort of trigger mechanism to kick off
convection aside from the terrain. As such, storms on Sunday
should be mostly isolated and confined to the higher terrain. The
same will hold true for Monday, keeping showers and storms
confined to the higher terrain. This will change on Tuesday, as an
upper level trough begins to push into the Pacific Northwest.
This trough will bring the potential for more widespread showers
and thunderstorms on Tuesday and Wednesday, along with cooler
temperatures for the middle of next week.

Looking to the end of next week, it appears that our weather
pattern will shift to a more progressive/zonal type of flow with
multiple upper level troughs pushing through the area. This will
likely result in continued pushes of moisture beyond next week
with increased winds compared to what we have been seeing as of
late. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  53  75  54 /  70  20  60  40
CTB  73  51  76  53 /  60  40  50  50
HLN  78  56  78  57 /  50  40  80  60
BZN  75  50  75  51 /  50  30  70  40
WYS  70  40  70  40 /  40  40  80  40
DLN  73  49  72  50 /  20  40  70  40
HVR  77  53  80  54 /  40  10  10  10
LWT  68  49  72  50 /  80  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for Fergus County below 4500ft-
Snowy and Judith Mountains.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:38 PM MDTAreal Flood AdvisoryTFXGlacier, Pondera3 hr
Jun 10, 2:54 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Jun 10, 3:18 PM MDTFlash Flood WarningTFXLewis and Clark3 hr
Jun 10, 3:27 PM MDTAreal Flood AdvisoryTFXHill, Liberty3 hr
Jun 10, 4:18 PM MDTAreal Flood AdvisoryTFXGlacier3 hr
Jun 10, 5:54 PM MDTSpecial Weather StatementTFXGlacier, Liberty, Pondera, Toole36 min

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.